MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0830
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578); Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 44.0, 46.0 and 164.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and had offset coil winds in multiple locations.Conclusions: evaluation of the returned device revealed that the smart coils embolization coil had offset coil winds in multiple locations.This type of damage likely occurred due to manipulation against resistance.Further evaluation of the returned device revealed that the embolization coil was detached from its pusher assembly.If the smart coil is forcefully retracted while the embolization coil is pinned, the polymer section of the pusher assembly may elongate, causing the ddt to advance beyond the reach of the pull wire, and subsequently causing the embolization coil to unintentionally detach.The non-penumbra microcatheter referred to in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right traverse sinus to treat a dural arteriovenous fistula (d-avf) using penumbra smart coils (smart coils).It was noted that the patient's anatomy was slightly tortuous and there was slight stenosis.During the procedure, the physician placed seven non-penumbra coils and one smart coil in the target vessel using a non-penumbra microcatheter.While attempting to place a new smart coil in the target vessel, the physician noticed that the smart coil did not pack well and decided to remove it; however, while attempting to retract the smart coil, resistance was encountered and subsequently, the smart coil unintentionally detached.Therefore, the physician removed the microcatheter containing the detached coil and removed the coil.The microcatheter was then reinserted into the patient¿s body and the procedure was completed using the same microcatheter and other coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7329196
Report Number3005168196-2018-00497
Device Sequence Number1605118
Product Code HCG
UDI-Device Identifier00814548014524
UDI-Public00814548014524
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/07/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/13/2022
Device Catalogue Number400SMTSTD0830
Device Lot NumberF78150
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/07/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date03/09/2018
Supplement Report FDA Received Date11/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR
Date Report Sent to FDA01/01/2005